Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 79, NWS Blacksburg, VA

June 10, 1995Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 10, 1995, 5:40 PM EDT for Montgomery County, Virginia. It was in force for 50 min.

The area

The counties it named.

The facts

Issued
Jun 10, 1995, 5:40 PM EDT (21:40 UTC)
Expired
Jun 10, 1995, 6:30 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Montgomery County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KRNK 102140 RRA
SVRRNK
VAC121-102230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT SAT JUN 10 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTHWEST VIRGINIA
 
   ...MONTGOMERY COUNTY
 
AT 540 PM EDT...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
LOCATED JUST SOUTH OF THE CITY OF RADFORD. THIS STORM WAS MOVING EAST
AT 25 MPH AND WILL PASS SOUTH OF CHRISTIANSBURG BETWEEN 600 AND
610 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
KK/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:36 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 10, 2:36 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT SAT JUN 10 1995

RECOMMENDATIONS...

CRW...CONT CHC TSTMS THRU EVE W/ FOG OVNT...CHC AGAIN TMRW.  TMRW
NIGHT 60 POP SE WVA/FAR SW VA--50 POP NRV.  MON...60 POP ALL AREAS.

WBC...CHC TSTMS THRU EVE W/ FOG TNT.  CHC POPS AGAIN TMRW AND TMRW
NIGHT.  50 POPS MONDAY.

RDU...CHC TSMTS THRU EVE W/ FOG TNT.  CHC TMRW AND TMRW NIGHT...THEN
50 PCNT MONDAY.

DISCUSSION...

FINALLY GETTING A DFNT PTN TO WORK WITH...AND IT LOOKS INTERESTING.
BOTH MDLS ADVERTIZE A SHIFT IN THE LNGWV PTN W/ SIGNIF HGT FALLS OVR
THE FA BTWN 36 AND 48 HRS.

IN THE SHORT TERM...TSTMS CONT TO FIRE THIS AFT IN VERY WARM AND
UNSTABLE AIR MASS...AND XPCT THIS TO CONT THRU MUCH OF THE EVENING.
LOOK OUTSIDE AT RNK SHOWS CBS ALQDS...AND XPCT SOME OF THESE TO LAY
ADDITIONAL BNDRYS.  CONVECTION WL ALSO SET STAGE FOR FOG AGAIN TNT.

CD FNT APPRCHG TMRW SHD BE SLOWED BY WAVE OF LOW PRESSURE PROGGED TO
MOVE ALG IT.  LOOKS LIKE HIGHEST CHCS PCPN OVR WRN PTN OF FA CLOSEST
TO LOW CNTR...BUT I THINK CHC POPS SHD HOLD ACRS FA TMRW...THEN
INCREASE ACRS WRN PTN OF CWA TMRW NIGHT W/ CONT CHCS TO THE EAST.

MORE PCPN MONDAY AS BEST UPR LVL SPRT BEGINS TO MOV ACRS AREA.  CAA
AT 500 MB...AND THIS WL ENHANCE LAPSE RATES AS RIGHT REAR QUAD OF H3
JET APPRCHS REGION.  LOTS OF MOISTURE STILL PROGGED TO BE AT LOW LVLS
AS INDICATED BY DWPTS AT SFC AND H85 AS WELL AS PCPITABLE WATER.
THUS...THINK PROB OF PCPN MONDAY STILL GOOD AND WD LIKE TO KEEP HIGH
CHC TO LIKELY POPS IN THE FCST.

THINK FWC TEMPS LOOK GOOD FOR MOST PART.

DESROSIERS

In the hours before

Special weather statement, Jun 10, 12:55 PM EDT, 4 hours 45 minutes before
WVZ042>045-007-009>017-101800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT SAT JUN 10 1995

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 600 PM FOR SOUTHEAST WEST VIRGINIA...THE MOUNTAIN
EMPIRE AND THE NEW RIVER VALLEY.  SOME CITIES IN THE WATCH ARE
BLUEFIELD...LEWISBURG...GALAX...WYTHEVILLE...RADFORD AND
BLACKSBURG.

AT 1255 PM...RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS
BEGINNING TO MOVE INTO THE WATCH AREA.  THE ATMOSPHERE WITHIN THE
WATCH AREA IS VERY UNSTABLE...AND SOME OF THE STORMS COULD BECOME
SEVERE.  THE BIGGEST THREAT THIS AFTERNOON WILL BE FROM LARGE
HAIL AND DAMAGING WINDS.

RESIDENTS SHOULD KEEP ALERT TO CHANGING CONDITIONS AND BE
PREPARED TO SEEK SHELTER IN A STURDY BUILDING IF THREATENING
WEATHER APPROACHES.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOU LOCAL TV OR
RADIO STATIONS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

DESROSIERS
Special weather statement, Jun 10, 12:57 PM EDT, 4 hours 43 minutes before
WVZ042>045-007-009>017-101800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT SAT JUN 10 1995

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 600 PM FOR SOUTHEAST WEST VIRGINIA...THE MOUNTAIN
EMPIRE AND THE NEW RIVER VALLEY.  SOME CITIES IN THE WATCH ARE
BLUEFIELD...LEWISBURG...GALAX...WYTHEVILLE...RADFORD AND
BLACKSBURG.

AT 1255 PM...RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS
BEGINNING TO MOVE INTO THE WATCH AREA.  THE ATMOSPHERE WITHIN THE
WATCH AREA IS VERY UNSTABLE...AND SOME OF THE STORMS COULD BECOME
SEVERE.  THE BIGGEST THREAT THIS AFTERNOON WILL BE FROM LARGE
HAIL AND DAMAGING WINDS.

RESIDENTS SHOULD KEEP ALERT TO CHANGING CONDITIONS AND BE
PREPARED TO SEEK SHELTER IN A STURDY BUILDING IF THREATENING
WEATHER APPROACHES.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOU LOCAL TV OR
RADIO ST`ATIONS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

DESROSIERS
Special weather statement, Jun 10, 2:53 PM EDT, 2 hours 47 minutes before
WVZ042>045-007-009>017-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT SAT JUN 10 1995

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM FOR
SOUTHEAST WEST VIRGINIA...THE MOUNTAIN EMPIRE AND THE NEW RIVER
VALLEY.  SOME CITIES IN THE WATCH ARE BLUEFIELD...LEWISBURG...
GALAX...WYTHEVILLE...RADFORD AND BLACKSBURG.

BY 255 PM...ONE LINE OF STRONG THUNDERSTORMS HAD MOVED ACROSS
SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY.  NO SEVERE WEATHER
WAS REPORTED WITH ANY OF THESE STORMS.

HOWEVER...THE ATMOSPHERE REMAINS VERY UNSTABLE AND ADDITIONAL
THUNDERSTORMS WILL OCCUR AS THE AFTERNOON PASSES.  SOME OF THESE
STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WINDS.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER IN A STURDY
BUILDING AS QUICKLY AS POSSIBLE.  IN ADDITION...LOCALLY HEAVY
RAINFALL MAY CAUSE MINOR FLOODING OF LOW LYING AREAS. MOTORISTS
SHOULD AVOID DRIVING THROUGH STANDING WATER.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOU LOCAL TV OR
RADIO STATIONS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

DESROSIERS
Special weather statement, Jun 10, 2:55 PM EDT, 2 hours 45 minutes before
WVZ042>045-007-009>017-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT SAT JUN 10 1995

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM FOR
SOUTHEAST WEST VIRGINIA...THE MOUNTAIN EMPIRE AND THE NEW RIVER
VALLEY.  SOME CITIES IN THE WATCH ARE BLUEFIELD...LEWISBURG...
GALAX...WYTHEVILLE...RADFORD AND BLACKSBURG.

BY 255 PM...ONE LINE OF STRONG THUNDERSTORMS HAD MOVED ACROSS
SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY.  NO SEVERE WEATHER
WAS REPORTED WITH ANY OF THESE STORMS.

HOWEVER...THE ATMOSPHERE REMAINS VERY UNSTABLE AND ADDITIONAL
THUNDERSTORMS WILL OCCUR AS THE AFTERNOON PASSES.  SOME OF THESE
STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WINDS.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER IN A STURDY
BUILDING AS QUICKLY AS POSSIBLE.  IN ADDITION...LOCALLY HEAVY
RAINFALL MAY CAUSE MINOR FLOODING OF LOW LYING AREAS. MOTORISTS
SHOULD AVOID DRIVING THROUGH STANDING WATER.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOU LOCAL TV OR
RADIO STATIONS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

DESROSIERS
Special weather statement, Jun 10, 3:25 PM EDT, 2 hours 15 minutes before
VAZ018>020-022>024-032>035-043>047-058-059-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT SAT JUN 10 1995

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF CENTRAL VIRGINIA EFFECTIVE UNTIL 900 PM.  CITIES
INCLUDED IN THE WATCH ARE CLIFTON FORGE...LEXINGTON...ROANOKE...
LYNCHBURG...MARTINSVILLE...DANVILLE AND SOUTH BOSTON.

AT 325 PM EDT...DOPPLER WEATHER RADAR SHOWED A LINE OF THUNDERSTORMS
EXTENDING FROM ABLEMARLE COUNTY SOUTHWEST TO FRANLKIN COUNTY.  THE
LINE WAS MOVING TO THE SOUTHEAST AT 25 MILES AN HOUR.

CONDITIONS ARE VERY FAVORABLE FOR SOME OF THE STORMS TO BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.  ALSO...MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP...AND SOME OF THESE COULD
REACH SEVERE LIMITS AS WELL.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER IN A STURDY
BUILDING.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TV OR
RADIO STATION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

DESROSIERS

BjFmt`WWUS$
8]:WUUS
I"WUUS
N<WOUSj
xjWWUS&
0kWWUS:
AWUUS
yl	`WWUS>
,\Y`WWUS
VWUUS
_SWWUS
q`WWUS8
DIWUUSD
bvWUUS
sF6WWUS>
`^WUUS
ZWUUS
VVWWUS&
@"6WWUS
uMn6WWUS
Aw`WUUS
`u6WWUS
\09/038
WLR
 EVENING...A/ZFAUS
mt`WWUS$
8FZUS
Pq`WWUS8
H SCATTERED THUNjWWUS&
0kWWUS:
yl	`WWUS>
,FXUSX
l
.SUNDAY...SHOWFPUS0
vWUUSN
THERWISE
MOSTLbvWUUS
uMn6WWUS
sF6WWUS>
`FTUMx
DFPCN
PFPUS
 LINGERIBBu6WWUS
Special weather statement, Jun 10, 3:26 PM EDT, 2 hours 14 minutes before
VAZ018>020-022>024-032>035-043>047-058-059-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT SAT JUN 10 1995

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF CENTRAL VIRGINIA EFFECTIVE UNTIL 900 PM.  CITIES
INCLUDED IN THE WATCH ARE CLIFTON FORGE...LEXINGTON...ROANOKE...
LYNCHBURG...MARTINSVILLE...DANVILLE AND SOUTH BOSTON.

AT 325 PM EDT...DOPPLER WEATHER RADAR SHOWED A LINE OF THUNDERSTORMS
EXTENDING FROM ABLEMARLE COUNTY SOUTHWEST TO FRANLKIN COUNTY.  THE
LINE WAS MOVING TO THE SOUTHEAST AT 25 MILES AN HOUR.

CONDITIONS ARE VERY FAVORABLE FOR SOME OF THE STORMS TO BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.  ALSO...MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP...AND SOME OF THESE COULD
REACH SEVERE LIMITS AS WELL.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER IN A STURDY
BUILDING.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TV OR
RADIO STATION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:41 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin64 min
Jun 10, 4:47 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin43 min
Jun 10, 5:05 PM EDTSevere Thunderstorm WarningRNKPatrick55 min
Jun 10, 5:45 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry60 min
Jun 10, 6:08 PM EDTFlash Flood WarningRNKFranklin, Henry3 hr
Jun 10, 6:36 PM EDTSevere Thunderstorm WarningRNKBland54 min
Jun 10, 7:07 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski68 min
Jun 10, 7:33 PM EDTSevere Thunderstorm WarningRNKPittsylvania42 min
Jun 10, 7:42 PM EDTFlash Flood WarningRNKFloyd, Montgomery3 hr
Jun 10, 7:58 PM EDTSevere Thunderstorm WarningRNKCarroll47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.